ARCHIVES of DERMATOLOGY
1975; Volume 111; Pages 793
Fluoride Toothpaste: A Cause of Acne-like Eruptions
To the Editor – I feel that I should share with my colleagues in dermatology an observation relative to the treatment of problem acne. All of us have the adult female acne patient who has closed comedonal or papular acne extending from the corner of the mouth to the chin area, sometimes in a slightly fan-like distribution from the corner of the mouth to the chin area and the proximal area of the cheek. This type of acne has often been recalcitrant to standard methods of therapy, and many of us have been under the impression that it is caused either by chemicals from cosmetics, such as lipsticks (as per Dr. Kligman), or hand-to-face activity in this area.
Having accumulated a number of such patients ranging in age from the early 20’s to the 40’s, all of whom were adamant in their denial of hand-to-face activity, and many of whom willingly abstained from the use of lipsticks and cosmetics on a relatively long basis without effect, I have had to reevaluate my thinking and interview the patients thoroughly, with an eye to determine a common denominator. My hypothesis was that either the saliva of these particular individuals, or some chemical carried in the saliva, could, during sleep, drain on the areas involved, enter the follicles, and cause a process resembling acne. The only common denominator I was able to elicit from all of these patients (approximately 65 in number) was that they all used toothpastes containing fluoride. This brought to mind a fact that has recently been elucidated: fluoridated steroids applied to the faces of women resulted in a perioral erythema-type eruption resembling acne. Industrial halogen fumes may also cause an acne-like eruption generally referred to as chloracne.
Recognizing the fact that fluoride toothpastes are the prevalent type of dentrifice and that my findings could be a mere coincidence, I requested, nevertheless, that these patients switch, on a trial basis, from their fluoride toothpastes to a nonfluoride-containing toothpaste. Within a period varying from two to four weeks, approximately one half of the patients thus observed cleared of their previously persistent acne-like eruption. The condition of the other 50% tended to persist without change. No other variation in the therapy of these patients was undertaken during this test period. On the basis that at this time I had at least circumstantial evidence that the hypothesis might be true, I asked the remaining patients who had not responded to switch from their present dentrifice, which contained brightening and flavoring agents and other unknown chemicals, to baking soda and a commercially available mouthwash (Scope) as a mouth freshener after brushing. The results of this maneuver were remarkably successful in that nearly all of the patients thus treated had considerable improvement and an almost complete clearing of their acne-like eruptions.
Several of the patients, who were concerned about the dental health factors relative to fluoride and its exclusion, requested to resume use of a fluoride toothpaste despite assurances that fluoride in water and dental treatments should be sufficient for good dental health and protection. These patients were then allowed to resume use of a fluoride toothpaste. Without exception, each developed the same distribution of acne-like eruption that had previously occurred.
I note again that all of these patients had been treated for some time with standard acne therapy consisting of special washing agents, dietary control, tetracycline in varying dosages, and lotions of various types and strengths. But no patient during the treatment period had any variations of his therapy other than the dentrifice.
It was also interesting to note that the patients who were able to recall uniformly that the side on which they had the greatest involvement was the side on which they generally slept, thus giving further credence to the hypothesis of noctunal salivary drainage of chemicals onto the involved areas of skin.
I am hopeful that this observation will be of help to my colleagues in dermatology and that perhaps it might be worthy of a more scientifically controlled and statistically evaluated study.
MILTON A. SAUNDERS, Jr., MD
Virginia Beach, Va